The National Agency for Food, Drugs Administration and Control (NAFDAC) has warned Nigerians against using four products containing potent medicinal ingredients, steroids, and other banned substances.
The warning is in a public alert signed by the agency’s director general, Mojisola Adeyeye, in Abuja on Sunday.
Ms Adeyeye said the agency was notified of the product in a statement by the Health Sciences Authority (HSA) of Singapore.
According to her, the HSA confirmed that four consumers experienced adverse effects after taking three products.
The NAFDAC boss said laboratory analysis conducted by HSA on the products revealed that they contain potent medicinal ingredients, including steroids.
She said the products also contain sibutramine (a banned weight loss medicine) and tadalafil (an erectile dysfunction medicine).
According to her, possible adverse effects of potent ingredients found in the products are dexamethasone and prednisolone.
She said dexamethasone and prednisolone are potent steroids usually prescribed for inflammatory conditions and could only be used under strict medical supervision.
Ms Adeyeye said long-term unsupervised steroid use can cause increased blood glucose levels, leading to diabetes, high blood pressure, cataracts, and muscular and bone disorders.
She said steroids could also cause an increased risk of infections and Cushing’s syndrome (a round or ‘moon face’ appearance and upper body obesity with thin limbs).
The NAFDAC boss added that discontinuing steroids without proper medical supervision can cause serious withdrawal symptoms such as fatigue, confusion, and low blood pressure.
She also described Diclofenac in the products as a potent painkiller that may potentially cause serious gastric bleeding and cardiovascular events such as heart attacks and stroke when used for a prolonged period.
According to her, Diclofenac should be used under close medical supervision, especially in consumers with underlying heart conditions.
The DG said Sibutramine is a weight-loss medicine banned in Singapore since 2010 because of an increased risk of heart attacks and strokes.
Other serious adverse effects include fast heart rate, hallucinations, or hearing voices, which she said had also been reported by consumers who took slimming products adulterated with sibutramine.
According to her, inappropriate use of tadalafil is dangerous and can increase the risk of serious adverse effects, including heart attack, stroke, headache, migraine, irregular heart rate, and priapism (painful and exceedingly prolonged erections).